Hi.I'm new to this forum.So thank you in advance for any advice .I'm asking for help for my son who has literally just been diagnosed with Crohn's. I'm anticipating that many people on here will be experts on this condition and how to manage it.
He has been prescribed 3mg of Budesonide.The side effects look horrendous. I'm wondering what your experiences are with this drug. Does it help? What is the downside? Has anyone avoided this medication and managed this condition with more natural approaches? I would be so very grateful for your help.At the moment my son feels really overwhelmed. X
Hello, I'm sorry your son has been diagnosed with Crohns, and yes, it will be all rather overwhelming at first. I have the sister condition Colitis. The drug he has been given is a steroid and we have all had something similar! The side effects can be alarming but the aim is to calm the inflammation and reduce symptoms quickly. All of the meds we take can have side effects, but your son does need to take them to control this autoimmune condition. He may find certain foods cause problems so a food diary could help. At this stage, I would follow the advice of the consultant and read all about the disease, a life-long condition, unfortunately.
That is really good advice you have been given. My daughter was diagnosed 10 years ago when she was about 24 and it took her a couple of years to come to terms with it - after being told for about 8 years it was IBS. My advice to you would be to ensure your voice is heard and if you are unhappy or worried about something don’t be fobbed off get a proper answer. A food diary is vital, my daughter realised a gluten and dairy free diet definitely helps her along with juicing every morning. It’s so worrying when it’s your children BUT although it’s not cureable it’s treatable and if treated correctly your son will be able to cope and live a normal life.
Thanks for your reassurance and advice.What meds does your daughter take? X
My daughter was initially given Infliximab (a biologic treatment) she was teaching in China when she got diagnosed (ironically after visiting GP in England on so so many occasions and even being referred to see a specialist who still insisted it was IBS) . Because she had private health insurance out there they recommended the biologic route (NHS would not have given her that at that time as too expensive). Anyway to cut a long story short she stayed on it for a year and then came home and following a further colonoscopy it was decided she could come off the biologics as they had healed her well. She then went on azathriopine and remained on that until about 3 years ago when she was struggling and they put her on Humira - this has worked well and she has had a baby now. During her pregnancy and for 12 months after she felt great and needed only azathriopine. However about 6 months ago she had a bad flare and knew things were not right - she had a pill camera and it showed inflammation. They put her on budesonide for 3 months while they got her Humira sorted. Now weaving off steroid and on Humira. She feels great on the steroids but has gained weight. My daughter is very knowledgeable and has written a book and runs a website so if you want any information or help let me know
I would love the name of her book and website. You have been so kind and helpful.x
Her book is called A Balanced Belly by Jenna Farmer - I am speaking to her shortly so I will get her Instagram and emails details for you
If you google Jenna Farmer you will find her on Instagram and Twitter
Thanks for taking the time to respond. Have you taken these long term?
I was diagnosed in my early 60s and have had UC for over 5 years. I have had about 2 years on and off steroids, in short courses starting at 40g then decreasing. 3mg sounds a low dose for your son. I'm now on stronger stuff - biologic infusions of infliximab plus azathioprine. Note the increased Covid risk when on steroids. Do look at the Crohns and Colitis UK website for excellent info and a Can't Wait card for emergencies. In time you just learn to live with the condition and adapt your activities if necessary. Life goes on!
Thanks for your kind words.x
I meant 40mg dose, by the way! Ooops.